Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 297, NWS Columbia, SC

November 23, 2011Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Nov 23, 2011, 1:06 AM EST for Chesterfield County, Lancaster County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2011, 1:06 AM EST (06:06 UTC)
Expired
Nov 23, 2011, 1:45 AM EST
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS52 KCAE 230606
SVRCAE
SCC025-057-230645-
/O.NEW.KCAE.SV.W.0297.111123T0606Z-111123T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
106 AM EST WED NOV 23 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 145 AM EST

* AT 106 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR IRWIN...OR NEAR
  LANCASTER...AND MOVING EAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND...
  LANCASTER...IRWIN...HEATH SPRINGS AND ELGIN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3466 8007 3455 8088 3468 8089 3470 8086
      3476 8088 3477 8088 3483 8071 3482 8013
TIME...MOT...LOC 0606Z 256DEG 37KT 3467 8078

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 12:54 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 23, 12:54 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 AM EST WED NOV 23 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE TOWARD THE AREA OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS SPREADING ACROSS THE REGION. SOME THUNDERSTORMS MAY
PRODUCE STRONG WINDS. THE FRONT WILL MOVE THROUGH BY LATE MORNING
ON WEDNESDAY AND THE SHOWERS AND STORMS WILL COME TO AN END. HIGH
PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON THROUGH SATURDAY BEFORE
ANOTHER WEATHER SYSTEM APPROACHES BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE 03Z...CONVECTION MOVING INTO UPSTATE SOUTH CAROLINA AND CSRA.
EXCEPT FOR ONE STORM EAST OF ATHENS...SATELLITE AND RADAR SUGGEST
CONVECTIVE LINE WEAKENING. MODELS SHOW INCREASING INSTABILITY
OVERNIGHT BUT SHORT WAVE LIFTING NORTH OF REGION.

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST. THIS WILL
SPREAD SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. SOME
OF THESE STORMS MAY APPROACH SEVERE LIMITS. SPC HAS A SLIGHT RISK
AREA MOVING IN FROM THE WEST AND COVERS THE WESTERN PART OF THE
MIDLANDS AND THE CSRA. A SEVERE WEATHER WATCH IS POSSIBLE LATE
TONIGHT. THE WORST CONDITIONS APPEAR TO BE BETWEEN MIDNIGHT AND 6
AM WITH THE CURRENT TIMING TAKEN INTO ACCOUNT. TONIGHT SHOULD BE A
WARM NIGHT WITH LOWS IN THE LOWER 60S AND THIS MAY HELP TO FUEL
STRONG STORMS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THE
PROGRESSIVE WEATHER PATTERN CONTINUES. COLD FRONT SHOULD MOVE
THROUGH QUICKLY WEDNESDAY MORNING AND IS EXPECTED TO CLEAR EVEN THE
EASTERN COUNTIES AROUND NOON OR IN THE EARLY AFTERNOON. WEST WINDS
BECOME NORTHWEST AND A BIT GUSTY BUT DECIDED TO HOLD OFF ON ANY LAKE
WIND ADVISORIES AFTER COORDINATING WITH NEIGHBORING OFFICES. EVENT
APPEARS TO BE MARGINAL AT THIS TIME. COOLER AIR BEHIND THE FRONT
SHOULD HOLD AFTERNOON HIGHS INTO THE LOWER 70S FOR WEDNESDAY. COLDER
AIR WEDNESDAY NIGHT WITH LOWS IN THE LOWER 40S. DRY COOL HIGH
PRESSURE FOR THANKSGIVING DAY WITH HIGHS LOWER AND MIDDLE 60S. A
CHILLY NIGHT FOR THURSDAY NIGHT WITH LOWS MOSTLY IN THE MIDDLE 30S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT. HIGH PRESSURE FRIDAY MOVES EAST SATURDAY
AS ANOTHER WEATHER SYSTEM AND COLD FRONT APPROACH SUNDAY. WILL
INTRODUCE A CHANCE OF SHOWERS SUNDAY. SYSTEM BEGINS TO MOVE AWAY
BY MONDAY BUT WILL HOLD ONTO A SLIGHT CHANCE OF SHOWERS. SYSTEM
GONE BY TUESDAY WITH DRY HIGH PRESSURE AGAIN. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL. HIGHS IN THE 60S FRIDAY AND SATURDAY
AND IN THE 50S MONDAY AND NEAR 60 TUESDAY. LOWS IN THE 30S AND 40S
EXCEPT IN THE LOWER 50S AHEAD OF THE NEXT COLD FRONT SATURDAY
NIGHT.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE AREA CREATING
MVFR TO IFR CONDITIONS OVER THE NEXT SEVERAL HOURS.

COLD FRONT CONTINUES TO MARCH TOWARD THE TAF SITES WITH SHOWERS
AND ISOLATED THUNDERSTORMS CURRENTLY MOVING INTO CAE/AGS AREAS.
RAIN HAS ALREADY BEGUN IN AGS/DNL...ABOUT TO BEGIN IN CAE/CUB AND
WILL MOVE INTO OGB AROUND 07Z. SOME WIND GUSTS AROUND 25 KNOTS
ASSOCIATED WITH THE LINE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL CROSS THE TAF SITES OVER THE NEXT SEVERAL HOURS
WITH WITH RAIN EXITING THE AREA BY 13Z. WINDS WILL BE A CONCERN
AFTER 13Z AS WINDS VEER TO NORTHWESTERLY WITH GUSTS AROUND 20
KNOTS THROUGH THE DAY. WINDS WILL DIMINISH BY 24/00Z AS AN
INVERSION DEVELOPS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Nov 23, 12:56 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST WED NOV 23 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1256 AM EST WED NOV 23 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CROSS THE
TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS
MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO THREAT WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 12:51 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more17 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.